Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

October 1, 20124 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Oct 1, 2012, 2:59 PM EDT for 4 counties in Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2012, 2:59 PM EDT (18:59 UTC)
Expired
Oct 1, 2012, 3:45 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA

Counties Henry County, GA, Lamar County, GA, Rockdale County, GA, Spalding County, GA

The radar

The Atlanta radar (KFFC), 52 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WWUS82 KFFC 011859
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT MON OCT 1 2012

GAZ034-045>048-056>058-068>070-011945-
259 PM EDT MON OCT 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WALTON...
SPALDING...ROCKDALE...PIKE...NEWTON...LAMAR...UPSON...BUTTS...
DEKALB...GWINNETT AND HENRY COUNTIES UNTIL 345 PM EDT...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF HEAVY RAINFALL FROM ROSEBUD TO HANNAHS MILL...MOVING NORTHEAST AT 20 
MPH.

RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES CAN BE EXPECTED ACROSS 
WALTON...SPALDING...ROCKDALE...PIKE...NEWTON...LAMAR...UPSON...BUTTS.
..DEKALB...GWINNETT AND HENRY COUNTIES...INCLUDING AREAS AROUND 
CENTERVILLE...KLONDIKE...HANNAHS 
MILL...MEANSVILLE...WILLIAMSON...ZEBULON...EXPERIMENT...HIGHLAND 
MILLS...TOWALAGA...ROVER...SUNNY SIDE...GRIFFIN...PANOLA MOUNTAIN 
STATE PARK...RICHARDSON PARK AND LAKEVIEW ESTATES. DRIVERS SHOULD 
USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF 
WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3390 8378 3367 8386 3355 8389 3338 8405
      3307 8414 3292 8436 3321 8438 3390 8404
TIME...MOT...LOC 1857Z 228DEG 17KT 3383 8393 3321 8424
          3299 8433

$$
KS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Oct 1, 2:01 PM EDT, 58 minutes earlier.

Area forecast discussion, Oct 1, 2:01 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT MON OCT 1 2012

.PREV DISCUSSION...

UPDATE...
/ISSUED 1120 AM EDT MON OCT 1 2012/
OVERALL NOT MUCH IN TERMS OF CHANGES TO THE FORECAST FOR TODAY AS
THE GRIDS ALREADY REFLECT HIGH RAIN CHANCES AND INCREASING THUNDER
CHANCES THROUGH THE AFTERNOON.

MODIFIED 12Z FFC SOUNDING SHOWS AROUND 2000 J/KG OF CAPE EXPECTED
THIS AFTERNOON WITH 0 TO 3KM SRH AROUND 311. STILL EXPECT AN
ATMOSPHERE TODAY CAPABLE OF PRODUCING ISOLATED TORNADOES AND
DAMAGING WIND WITH THE BEST CHANCES DURING THE AFTERNOON AND
EVENING HOURS. CLOUD COVERAGE HAS HELPED TO KEEP THUNDER AT BAY
THIS MORNING. STRONGER EMBEDDED CONVECTION IS EXPECTED TO DEVELOP
IN THE AREA OF SHOWERS OVER WEST GEORGIA AS IT SHIFTS EASTWARD
THROUGH THE AFTERNOON SO WILL CONTINUE TO HAVE TO WATCH THIS AREA
FOR ROTATION. BEHIND THIS AREA WHERE CLOUDS ARE ALREADY
SCATTERING /OVER ALABAMA/...ADDITIONAL DEVELOPMENT IS POSSIBLE
BRINGING ANOTHER THREAT OF STRONG TO SEVERE STORMS.

OVER THE PAST 24 HOURS...HAVE SEEN AROUND 1 INCH OF RAIN ACROSS
NORTH GEORGIA WITH ISOLATED HIGHER AMOUNTS NEAR 2 INCHES. ACROSS
CENTRAL GEORGIA HAVE SEEN MAINLY LESS THAN 1 INCH. COULD SEE
ANOTHER INCH...MAINLY ACROSS NORTH GEORGIA DURING THE REMAINDER OF
THE EVENT. AT THIS POINT...NO HYDRO CONCERNS.

11

SHORT TERM /TODAY THROUGH TUESDAY/...
/ISSUED 303 AM EDT MON OCT 1 2012/
MODEL TRENDS REMAIN CONSISTENT WITH PREVIOUS RUNS AND
GFS/NAM/ECMWF REMAIN SIMILAR IN THE LARGE SCALE EVOLUTION OF THE
SYSTEM DEVELOPING IN THE LOWER MISSISSIPPI VALLEY. MODELS STILL
SHOW A STRONG BLOCKING RIDGE DEVELOPING OFF THE MID AND SOUTHERN
ATLANTIC COAST. UPPER LOW AND ASSOCIATED SURFACE LOW SLOWLY LIFT
NORTH FROM THE LOWER MISSISSIPPI VALLEY INTO THE TENNESSEE VALLEY
AND EVENTUALLY THE OHIO VALLEY THROUGH THE PERIOD. STRONG
SOUTHWESTERLY...DIFFLUENT UPPER FLOW INCREASES ACROSS THE FORECAST
AREA TODAY WITH A STRENGTHENING UPPER-LEVEL JET DEVELOPING FROM
THE LOWER MISSISSIPPI VALLEY INTO THE GREAT LAKES. THE SURFACE LOW
IS FORECAST TO LIFT NORTH TRYING TO DRAG THE STATIONARY FRONT
CURRENTLY ACROSS CENTRAL GEORGIA BACK NORTH AS A WARM FRONT DURING
THE DAY TODAY...HOWEVER ALL THREE MODELS ARE INDICATING THE RIDGE
IN THE LEE OF THE APPALACHIANS WILL STUBBORNLY HOLD ON THROUGH
MUCH OF THE DAY ACROSS NORTH GEORGIA. WEAK TO MODERATE INSTABILITY
AND MODERATE TO STRONG SHEAR SPREAD INTO THE STATE DURING THE DAY
WITH INCREASING CHANCES FOR THUNDERSTORMS. THE POTENTIAL FOR
SEVERE THUNDERSTORMS...MAINLY DAMAGING WINDS AND POSSIBLY AN
ISOLATED TORNADO...EXISTS ACROSS THE FORECAST AREA
TODAY...ESPECIALLY IN THE WESTERN AND SOUTHERN PORTIONS OF THE
AREA. THE HOW FAR THIS THREAT EXTENDS NORTH AND EAST INTO THE
FORECAST AREA WILL GREATLY DEPEND ON HOW FAR NORTH AND EAST THE
WARM FRONT LIFTS. COLD FRONTAL BOUNDARY ASSOCIATED WITH THE
SURFACE LOW PUSHES INTO THE WESTERN PORTION OF THE STATE BY LATE
AFTERNOON OR EARLY EVENING AND PROGRESSES SLOWLY ACROSS THE
FORECAST AREA TONIGHT. INSTABILITY IS MINIMIZED SOMEWHAT DURING
THE OVERNIGHT PERIOD BUT ISOLATED TO SCATTERED THUNDERSTORMS ARE
STILL EXPECTED. BEST CHANCES FOR PRECIPITATION SHOULD BE EXITING
TO THE EAST BY EARLY TUESDAY...BUT WITH THE UPPER TROUGH AXIS HUNG
UP TO THE WEST OF THE STATE...CHANCES FOR SHOWERS AND A FEW
THUNDERSTORMS LINGER ACROSS MAINLY THE EASTERN HALF OF NORTH AND
CENTRAL GEORGIA.

20

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
/ISSUED 303 AM EDT MON OCT 1 2012/
THE DEEP TROUGH TO THE WEST OF THE CWA WEAKENS AND FILLS WITH THE
MAIN AREA OF ENERGY GOING NORTH OF THE STATE. THIS LEAVES US IN A
SOUTHWEST FLOW THAT BECOMES WEST BY THE END OF THE WEEK WITH THE
MAIN WESTERLIES TO OUR NORTH. ACCORDING TO THE GFS THE WESTERLIES
SINK INTO THE SOUTH WHILE THE ECMWF KEEP THE WESTERLIES OVER THE
OHIO VALLEY. THE GFS SOLUTION WOULD BRING LOW CHANCE POPS INTO THE
CWA FOR THE WEEKEND WHILE THE ECMWF WOULD KEEP US DRY. FOR AT LEAST
THE FIRST PART OF THE LONG TERM WE SHOULD SEE A DRYING TREND
ALTHOUGH WITH A SOUTHWEST FLOW THERE SHOULD BE AMPLE CLOUDS. FOR THE
WEEKEND WILL LEAN TOWARD THE GFS SOLUTION AND GO WITH LOW CHANCE
POPS...MAINLY FOR NORTH GA. AM CONCERNED ABOUT THE LOW TEMPS FOR THE
FIRST PART OF THE LONG TERM. FEEL WITH CLOUDS AND A SOUTHWEST FLOW
IT WILL BE HARD TO SEE LOWS IN THE 40S/50S AND WILL RAISE MIN TEMPS
A FEW DEGREES...ESPECIALLY ON WED AND THU MORNING. REST OF THE TEMPS
LOOK GOOD.

17

HYDROLOGY...
/ISSUED 303 AM EDT MON OCT 1 2012/
THE MAJORITY OF THE FORECAST AREA WILL CONTINUE TO EXPERIENCE
WIDESPREAD...BENEFICIAL PRECIPITATION THROUGH TUESDAY. CURRENT
STORM-TOTAL PRECIPITATION FORECASTS CONTINUE TO BE BELOW 3-6 HOUR
FLASH FLOOD GUIDANCE AND NO WIDESPREAD FLOODING ISSUES ARE EXPECTED
AT THIS TIME.

&&

.AVIATION...
18Z UPDATE...
MAINLY IFR TO MVFR CONDITIONS ACROSS THE AREA THIS AFTERNOON AND
EXPECT TREND TO CONTINUE. ONE OF MAIN CHALLENGES IS CHANCE OF TS.
GREATER CHANCES ARE ACROSS MCN AND CSG AREA BUT THREAT DOES STILL
EXIST TO THE NORTH. EVEN WITH HEAVY SHRA ACROSS ATL SITES NOW...
THINK THE BIGGER THREAT OF TS IS WITH ISOLATED CELLS DEVELOPING
WEST OF THIS LINE. OVERNIGHT WILL SEE VLIFR TO LIFR CIGS AND VSBYS
AGAIN ACROSS THE SITES AND SOMEWHAT CONCERNED WE ARE ON THE
OPTIMISTIC SIDE OF VSBY/CIGS AT ATL. WINDS WILL BE A CHALLENGE TUESDAY
MORNING AND HOVER AROUND SOUTH AROUND SUNRISE AND THEN BECOME SW
DURING THE LATE MORNING TO AFTERNOON TIME FRAME.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CIGS AND VSBYS. LOW CONFIDENCE ON TS TIMING.
HIGH CONFIDENCE ON WIND...BUT LOW AFTER 09Z TUESDAY DUE TO WIND
SHIFT FROM SE TO SW.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  66  77  56 / 100  80  40  10
ATLANTA         75  65  75  57 / 100  70  10  10
BLAIRSVILLE     68  61  73  51 / 100  80  40  10
CARTERSVILLE    74  63  75  55 / 100  70  10  10
COLUMBUS        80  67  79  58 / 100  50   5   5
GAINESVILLE     71  64  75  57 / 100  80  30  10
MACON           81  67  82  57 /  90  70  20  10
ROME            74  63  75  55 / 100  60  10  10
PEACHTREE CITY  76  65  76  52 / 100  70  10  10
VIDALIA         87  71  84  65 /  50  40  40  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...11
SHORT TERM...20
LONG TERM....41
AVIATION...11
Hazardous weather outlook, Oct 1, 2:49 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
249 PM EDT MON OCT 1 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
249 PM EDT MON OCT 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SEVERE STORMS STILL POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
AN AREA OF LOW PRESSURE OVER WEST CENTRAL ALABAMA WILL MOVE
NORTHEAST AND PULL A WARM FRONT...CURRENTLY ACROSS CENTRAL
GEORGIA...NORTHWARD INTO NORTH GEORGIA THIS AFTERNOON AND EVENING.
THIS WILL KEEP WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS OVER
THE REGION THROUGH TONIGHT. A FEW STORMS COULD BECOME SEVERE THIS
AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE SEVERE STORMS WILL BE ISOLATED
TORNADOES AND DAMAGING WINDS. LARGE HAIL MAY BE POSSIBLE LATER THIS
EVENING OVER NORTH GEORGIA. THE MORE FAVORABLE TIME FOR SEVERE STORM
DEVELOPMENT WILL BE FROM MID AFTERNOON THROUGH LATE THIS EVENING...
HOWEVER A FEW STRONG STORMS COULD LINGER AFTER MIDNIGHT.

.DISCUSSION...
THE STRONG UPPER TROUGH TO THE WEST WILL CONTINUE TO FEED WARM MOIST
AIR FROM THE GULF INTO THE REGION. DAYTIME HEATING HAS INCREASED
CAPES INTO THE 1500 TO 2000 J/KG RANGE ACROSS CENTRAL AND PARTS OF
NORTH GEORGIA THIS AFTERNOON. THIS COUPLED WITH STRONG LOW LEVEL
SHEAR WILL ALLOW FOR A FEW STORMS TO BECOME SEVERE. THE MAIN THREAT
WILL BE ACROSS THE WESTERN HALF OF THE STATE FROM MID AFTERNOON...
THROUGH THE EVENING HOURS. THE SEVERE WEATHER THREAT SHOULD GREATLY
DIMINISH AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN PARTS OF
THE REGION ON TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION...ESPECIALLY THIS
AFTERNOON AND TONIGHT FOR POSSIBLE ACTIVATION ACROSS.

In the hours before

Special weather statement, Oct 1, 2:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT MON OCT 1 2012

GAZ034-045>048-056>058-068>070-011945-
259 PM EDT MON OCT 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WALTON...
SPALDING...ROCKDALE...PIKE...NEWTON...LAMAR...UPSON...BUTTS...
DEKALB...GWINNETT AND HENRY COUNTIES UNTIL 345 PM EDT...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY RAINFALL FROM ROSEBUD TO HANNAHS MILL...MOVING NORTHEAST AT 20
MPH.

RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES CAN BE EXPECTED ACROSS
WALTON...SPALDING...ROCKDALE...PIKE...NEWTON...LAMAR...UPSON...BUTTS.
..DEKALB...GWINNETT AND HENRY COUNTIES...INCLUDING AREAS AROUND
CENTERVILLE...KLONDIKE...HANNAHS
MILL...MEANSVILLE...WILLIAMSON...ZEBULON...EXPERIMENT...HIGHLAND
MILLS...TOWALAGA...ROVER...SUNNY SIDE...GRIFFIN...PANOLA MOUNTAIN
STATE PARK...RICHARDSON PARK AND LAKEVIEW ESTATES. DRIVERS SHOULD
USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3390 8378 3367 8386 3355 8389 3338 8405
      3307 8414 3292 8436 3321 8438 3390 8404
TIME...MOT...LOC 1857Z 228DEG 17KT 3383 8393 3321 8424
          3299 8433

KS

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 4:09 PM EDTSpecial Weather StatementFFCBarrow36 min
Oct 1, 4:13 PM EDTSpecial Weather StatementFFCBaldwin, Twiggs32 min
Oct 1, 5:06 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Jackson, Madison24 min
Oct 1, 6:22 PM EDTRiver Flood WarningFFCForsyth16 hr

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.